Skip to Content
chevron-left chevron-right chevron-up chevron-right chevron-left arrow-back star phone quote checkbox-checked search wrench info shield play connection mobile coin-dollar spoon-knife ticket pushpin location gift fire feed bubbles home heart calendar price-tag credit-card clock envelop facebook instagram twitter youtube pinterest yelp google reddit linkedin envelope bbb pinterest homeadvisor angies

Psoriasis is a chronic skin disease that you can manage with help from your dermatologist. Over time, you’ll learn to identify your triggers. A trigger is anything that can make your psoriasis symptoms worse when you’re exposed to it. For some patients, psoriasis flare-ups are triggered by stress or an infection. It’s also possible for certain medications to worsen your symptoms. Talk to your dermatologist about all of the medications you’re currently on.

Types of Medications

A broad range of medications could potentially trigger a flare-up of symptoms. These include psychiatric drugs, including those used to treat sleep, anxiety, panic, and bipolar disorders. Other potential culprits can include drugs used to treat or manage the following:

  • Blood pressure
  • Heart disease
  • Heart rhythm problems
  • Arthritis
  • Bacterial infections
  • Malaria
  • Hepatitis C

Even if you have psoriasis and you take one or more of these types of medications, this doesn’t automatically mean that the drug is responsible for your flare-ups. Medications don’t affect every patient in the same way.

Reasons for Flare-Ups

Exactly why some medications trigger psoriasis flare-ups isn’t well understood by scientists. It’s thought that some drugs might interfere with how the immune system affects the skin. Other medications might be problematic because they increase the turnover rate of skin cells, and inhibit the normal maturation process of skin cells. Psoriasis scales develop when the rate of skin cell turnover is increased.

Precautions for Patients

It’s possible that discontinuing a medication will cause other medical problems to worsen, even if it improves psoriasis symptoms. And in some cases, the abrupt discontinuation of a drug can be dangerous for one’s health. Avoid discontinuing a prescribed medication unless your doctor instructs you to do so. To better manage all of your medical conditions, including psoriasis, your dermatologist may coordinate with your primary care doctor.

Arlington Dermatology is a modern medical office that provides compassionate care and customized treatments. Our dermatologists are trusted providers of psoriasis treatment in Arlington Heights. New and current patients can call us at 847-392-5440.

psoriasis on elbows

Leave a Reply

Your email address will not be published. Required fields are marked *